Increased body temperature, motor impairment, increasing confusion: If such symptoms occur after taking antidepressants might be behind the serotonin syndrome behind it.
What is a serotonin syndrome?
In the case of a serotonin syndrome (also: serotonerges syndrome) is the concentration of the messenger substance Serotonin in the brain is greatly increased. Triggers are so-called serotonerg-acting drugs: they influence the level of serotonin in the Central nervous system. In particular, certain antidepressants, but also some other active ingredient groups.
Serotonin (5-hydroxytryptamine, 5-HT) is a neurotransmitter and hormone. It is involved in numerous body functions. The bowel activity, appetite, body temperature and the sleep affects, for example-Wake rhythm. And also the mood is: depression is associated with a lack of serotonin in the brain. This is the reason why many antidepressants affect the concentration of Serotonin.
Serotonin syndrome occurs, for example, if
- a Person intentionally or inadvertently with very high doses of the antidepressant taken, has,
- the doctor the dose of antidepressant increased, or if
- various serotonerg-acting drug combined with each other to be.
*The post “serotonin syndrome: If Serotonin makes you sick” is published by Onmeda. Contact with the executives here.